Risperidone Withdrawal

Some mental disorders are treated with a medication called risperidone. If a person consistently consumes the drug to treat whatever disorder they may be suffering from, their brain can become accustomed to the presence of a certain level of that drug. For this reason, it is possible to experience risperidone withdrawal symptoms after you stop taking this medication. The severity of the symptoms depends on the dosage of the drug you consume and the duration of the treatment process.

Risperidone Withdrawal Symptoms

The symptoms are somewhat extensive. If you have recently stopped taking the drug then you may experience one or more of the symptoms detailed below:

1. Anxiety

Anxiety is a very common side effect when withdrawing from any antipsychotic medication, including risperidone. This is partly due to the fact that antipsychotic drugs usually sedate the user and reduce levels of anxiety, meaning when the drugs are discontinued, anxiety levels begin to spike. With highly intense anxiety, panic attack may happen. Relaxation techniques can help lower this risk

2. Bipolar Relapse

If you were taking risperidone for bipolar disorder, it is possible for the disorder to reemerge after you discontinue the medication. To help prevent this from happening, ensure to work closely with your health care professional to deduct the correct course of action for you to take.

3. Concentration Problems

Concentrating problem is a side effect of the consumption of risperidone, and it is also quite common for a person to experience poor concentration when withdrawing from the medication. This is especially true during the early stages of discontinuation.

4. Crying Spells

In some cases, it is possible to experience uncontrollable crying spells when withdrawing from risperidone. This is because withdrawing from the medication can cause deep depression, which in turn causes the crying spells. This is usually most severe in the early stages of withdrawal and should eventually dissipate and gradually improve.

5. Delusion

It is possible for a person to experience delusions when dealing with risperidone withdrawal. Although this can be an indication of relapse if the medication was being used to treat schizophrenia, delusions may also be experience by non-schizophrenics, due to changes in receptor activity and dopamine levels, caused by the discontinuation of risperidone. It is also possible for a person to have feelings of depersonalization and hallucinations.

6. Depression

Although risperidone is taken by some to relieve feelings of depression, a common risperidone withdrawal symptom is depression. This feeling is most severe in the early stages of withdrawal.

If your depression is so deep, you will feel life is meaningless and have suicidal thoughts. But such thoughts and feelings should soon improve as your neurological well-being begins to recuperate.

7. Dizziness

One of the most commonly reported side effects to withdrawing from any antipsychotic drug is dizziness, which may even last for weeks. This symptom can be minimized by gradually weaning of the medication, as opposed to stopping it entirely and quitting cold turkey.

8. Fatigue

It is very common for a person to experience fatigue when withdrawing from any antipsychotic drug like risperidone. This can lead to having little to no energy during the first few weeks of withdrawal, but it should subside as your brain readjusts to operate efficiently without the medication.

9. Memory Problems

In some cases, people have reported substantial memory problems after consumption of risperidone and this is also a withdrawal symptom. This is not surprising, considering most antipsychotic drugs are known to have a detrimental effect on cognitive processing and retrieval of memory. Your memory should improve after a couple of weeks of withdrawal.

10. Mood Swings

It is possible for a person to experience extreme mood swings when one stop using risperidone. This can lead to quick changes in mood, from feelings of anxiety, anger to depression. These mood swings should improve with time if one stops taking risperidone.

11. Other Risperidone Withdrawal Symptoms

  • You may experience appetite change, such as a decrease in hunger.
  • Confusion is a result of other risperidone withdrawal symptoms, such as concentration problems and memory loss.
  • Headaches range from mild to severe.
  • Insomnia or excessive sleep may happen.
  • Nausea usually dissipates after a week or so.
  • Weight loss is usually not instant, and often occurs gradually over a few weeks.

How to Deal With Risperidone Withdrawal

To ensure that you experience the least amount of withdrawal symptoms possible and at the lowest severity possible, you should speak with your health care professional before stopping the medication.

The most advisable method to soothe risperidone withdrawal is to practice gradual withdrawal, meaning that you decrease the dosage over time until you eventually stop all together. This method ensures that your brain can gradually adjust to reduced levels of the drug, meaning its reliance on the drug won't be so intense and the withdrawal symptoms you feel won't be so significant. This method can make the process more manageable, but elimination of all symptoms is not guaranteed.

Some withdrawal symptoms that a patient may experience can also be an indication of a mental disorder, such as schizophrenia and bipolar. In such a case, it is important for the health care provider to correctly diagnose the condition, and don't just attribute the symptoms to withdrawal.

 
 
Current time: 12/13/2017 07:40:31 pm (America/New_York) Memory usage: 1722.55KB